Jay Schweig

About     Research     Teaching     Other    

My research is in the field of algebraic and geometric combinatorics, and I am especially interested in posets, matroids, Borel ideals, and graph theory. Click here for my curriculum vitæ, and here for my Google Scholar profile.

  • Minimally non-diatonic pc-sets (with A. Kutner), Journal of Mathematics and Music, (2021) DOI: 10.1080/17459737.2021.1933631.
    We discuss and enumerate pc-sets that are both not contained in any diatonic collection and are minimal with respect to this property, and we generalize this idea to other collections. We also consider related simplicial complexes and examine how some of their geometric properties reflect qualities of the associated pc-sets.

  • Computing Frobenius powers of monomial ideals (With C. Francisco, M. Mastroeni, and J. Mermin), preprint.
    Generalized Frobenius powers of an ideal were introduced as characteristic-dependent analogs of test ideals. However, little is known about the Frobenius powers and critical exponents of specific ideals, even in the monomial case. We describe an algorithm to compute the critical exponents of monomial ideals, and use this algorithm to prove some results about their Frobenius powers and critical exponents. Rather than using test ideals, our algorithm uses techniques from linear optimization.

  • Free and non-free multiplicities on the A_3 arrangement (with M. DiPasquale, C. Francisco, and J. Mermin), J. Algebra, 544 (2020), 498-532.
    We give a complete classification of free and non-free multiplicities on the A_3 braid arrangement. Namely, we show that all free multiplicities on A_3 fall into two families that have been identified by Abe-Terao-Wakefield (2007) and Abe-Nuida-Numata (2009). The main tool is a new homological obstruction to freeness derived via a connection to multivariate spline theory.

  • Asymptotic resurgence via integral closures (with M. DiPasquale, C. Francisco, and J. Mermin), Trans. Amer. Math. Soc., 372 (2019), 6655-6676.
    Given an ideal in a polynomial ring, we show that the asymptotic resurgence studied by Guardo, Harbourne, and Van Tuyl can be computed using integral closures. As a consequence, the asymptotic resurgence of an ideal is the maximum of finitely many ratios involving Waldschmidt-like constants (which we call skew Waldschmidt constants) defined in terms of Rees valuations. We use this to prove that the asymptotic resurgence coincides with the resurgence if the ideal is normal (that is, all its powers are integrally closed). For a monomial ideal the skew Waldschmidt constants have an interpretation involving the symbolic polyhedron defined by Cooper, Embree, Hà, and Hoefel. Using this intuition we provide several examples of squarefree monomial ideals whose resurgence and asymptotic resurgence are different.

  • The type defect of a simplicial complex (with H. Dao), J. Combin. Theory Ser. A, 163 (2019), 195-210.
    Fix a field k. When Δ is a simplicial complex on n vertices with Stanley-Reisner ideal I_Δ, we define and study an invariant called the type defect of Δ. Except when Δ is a single simplex, the type defect of Δ, td(Δ), is the difference b_c(Δ)-c, where c is the codimension of Δ. We show that this invariant admits surprisingly nice properties. For example, it is well-behaved when one glues two complexes together along a face. Furthermore, Δ is Cohen-Macaulay if td(Δ) ≤0. On the other hand, if Δ is a simple graph (viewed as a one-dimensional complex), then td(Δ')≥0 for every induced subgraph Δ' of Δ if and only if Δ is chordal. Requiring connected induced subgraphs to have type defect zero allows us to define a class of graphs that we call treeish, and which we generalize to higher dimensions, proving sharp lower bounds for most Betti numbers of ideals with linear resolution, and classifying when equalities occur. As an application, we prove sharp lower bounds for Betti numbers of graded ideals (not necessarily monomial) with linear resolutions.

  • The Rees algebra of a two-Borel ideal is Koszul (with M. DiPasquale, C. Francisco, J. Mermin, and G. Sosa), Proc. Amer. Math. Soc.,, 147 (2019), 467-479.
    Let M and N be two monomials of the same degree, and let I be the smallest Borel ideal containing M and N. We show that the toric ring of I is Koszul by constructing a quadratic Gröbner basis for the associated toric ideal. Our proofs use the construction of graphs corresponding to fibers of the toric map. As a consequence, we conclude that the Rees algebra is also Koszul.

  • A broad class of shellable lattices (with R. Woodroofe), Adv. Math., 313 (2017), 537-563.
    We introduce a new class of lattices, the modernistic lattices, and their duals, the comodernistic lattices. We show that every modernistic or comodernistic lattice has shellable order complex. We go on to exhibit a large number of examples of (co)modernistic lattices. We show comodernism for two main families of lattices that were not previously known to be shellable: the order congruence lattices of finite posets, and a weighted generalization of the k-equal partition lattices. We also exhibit many examples of (co)modernistic lattices that were already known to be shellable. To start with, the definition of modernistic is a common weakening of the definitions of semimodular and supersolvable. We thus obtain a unified proof that lattices in these classes are shellable. Subgroup lattices of solvable groups form another family of comodernistic lattices that were already proven to be shellable. We show not only that subgroup lattices of solvable groups are comodernistic, but that solvability of a group is equivalent to the comodernistic property on its subgroup lattice. Indeed, the definition of comodernistic requires, on every interval, a lattice-theoretic analogue of the composition series in a solvable group. Thus, the relation between comodernistic lattices and solvable groups resembles, in several respects, that between supersolvable lattices and supersolvable groups.

  • Balanced non-transitive dice (with A. Schaefer), College Math. J. 48 (2017), no. 1, 10-16.
    We study triples of labeled dice in which the relation ''is a better die than'' is non-transitive. Focusing on such triples with an additional symmetry we call ''balanced,'' we prove that such triples of n-sided dice exist for all n > 2. We then examine the sums of the labels of such dice, and use these results to construct an O(n^2) algorithm for verifying whether or not a triple of n-sided dice is balanced and non-transitive. Finally, we consider generalizations to larger sets of dice.

  • Boij-Söderberg and Veronese decompositions (with C. Francisco and J. Mermin), J. Commut. Algebra 9 (2017), no. 3, 367-386.
    Boij-Söderberg theory has had a dramatic impact on commutative algebra. We determine explicit Boij-Söderberg coefficients for ideals with linear resolutions and illustrate how these arise from the usual Eliahou-Kervaire computations for Borel ideals. In addition, we explore a new numerical decomposition for resolutions based on a row-by-row approach; here, the coefficients of the Betti diagrams are not necessarily positive. Finally, we demonstrate how the Boij-Söderberg decomposition of an arbitrary homogeneous ideal with a pure resolution changes when multiplying the ideal by a homogeneous polynomial.

  • Lcm lattices supporting pure resolutions (with C. Francisco and J. Mermin), Proc. Amer. Math. Soc. 144 (2016), 2315-2325.
    We characterize the lcm lattices that support a monomial ideal with a pure resolution. Given such a lattice, we provide a construction that yields a monomial ideal with that lcm lattice and whose minimal free resolution is pure.

  • Further applications of clutter domination parameters to projective dimension (with H. Dao), J. Algebra 432 (2015), 1-11.
    We study the relationship between the projective dimension of a squarefree monomial ideal and the domination parameters of the associated graph or clutter. In particular, we show that the projective dimensions of graphs with perfect dominating sets can be calculated combinatorially. We also generalize the well-known graph domination parameter τ to clutters, obtaining bounds on the projective dimension analogous to those for graphs. Through Hochster's Formula, our bounds on projective dimension also give rise to bounds on the homologies of the associated Stanley-Reisner complexes.

  • Catalan numbers, binary trees, and pointed pseudotriangulations (with C. Francisco and J. Mermin), European J. Combin. 45 (2015), 85-96.
    We study connections among structures in commutative algebra, combinatorics, and discrete geometry, introducing an array of numbers, called Borel's triangle, that arises in counting objects in each area. By defining natural combinatorial bijections between the sets, we prove that Borel's triangle counts the Betti numbers of certain Borel-fixed ideals, the number of binary trees on a fixed number of vertices with a fixed number of "marked" leaves or branching nodes, and the number of pointed pseudotriangulations of a certain class of planar point configurations.

  • Bounding the projective dimension of a squarefree monomial ideal via domination in clutters (with H. Dao), Proc. Amer. Math. Soc. 143 (2015), 555-565.
    We introduce the concept of edgewise domination in clutters, and use it to provide an upper bound for the projective dimension of any squarefree monomial ideal. We then compare this bound to a bound given by Faltings. Finally, we study a family of clutters associated to graphs and compute domination parameters for certain classes of these clutters.

  • A survey of Stanley-Reisner theory (with C. Francisco and J. Mermin), in Connections Between Algebra, Combinatorics, and Geometry, Springer-Verlag (New York) 2014.
    We survey the Stanley-Reisner correspondence in combinatorial commutative algebra, describing fundamental applications involving Alexander duality, associated primes, f- and h-vectors, and Betti numbers of monomial ideals.

  • Projective dimension, graph domination parameters, and independence complex homology (with H. Dao), J. Combin. Theory Ser. A 120 (2013), no. 2, 453-469.
    We construct several pairwise-incomparable bounds on the projective dimensions of edge ideals. Our bounds use combinatorial properties of the associated graphs; in particular we draw heavily from the topic of dominating sets. Through Hochster's Formula, we recover and strengthen existing results on the homological connectivity of graph independence complexes.

  • Generalizing the Borel property (with C. Francisco and J. Mermin), J. Lond. Math. Soc. 87 (2013), no. 3, 724-740.
    We introduce the notion of Q-Borel ideals: ideals which are closed under the Borel moves arising from a poset Q. We study decompositions and homological properties of these ideals, and offer evidence that they interpolate between Borel ideals and arbitrary monomial ideals.

  • Bounds on the regularity and projective dimension of ideals associated to graphs (With H. Dao and C. Huneke), J. Alg. Comb. 38 (2013), no. 1, 37-55.
    In this paper we give new upper bounds on the regularity of edge ideals whose resolutions are k-steps linear; surprisingly, the bounds are logarithmic in the number of variables. We also give various bounds for the projective dimension of such ideals, generalizing other recent results. By Alexander duality, our results also apply to unmixed square-free monomial ideals of codimension two. We also discuss and connect these results to more classical topics in commutative algebra.

  • Toric ideals of lattice path matroids and polymatroids, J. Pure Appl. Algebra 215 (2011), no. 11, 2660-2665.
    White has conjectured that the toric ideal of a matroid is generated by quadric binomials corresponding to symmetric basis exchanges. We prove a stronger version of this conjecture for lattice path polymatroids by constructing a monomial order under which these sets of quadrics form Gröbner bases. We then introduce a larger class of polymatroids for which an analogous theorem holds. Finally, we obtain the same result for lattice path matroids as a corollary.

  • Convex-ear decompositions and the flag h-vector, Electron. J. Combin. 18 (2011), no. 1, Research Paper 4, 14 pages.
    We prove a theorem allowing us to find convex-ear decompositions for rank- selected subposets of posets that are unions of Boolean sublattices in a coherent fashion. We then apply this theorem to geometric lattices and face posets of shellable complexes, obtaining new inequalities for their h-vectors. Finally, we use the latter decomposition to give a new interpretation to inequalities satisfied by the flag h- vectors of face posets of Cohen-Macaulay complexes.

  • Borel generators (with C. Francisco and J. Mermin), J. Algebra 332 (2011), no. 1, 522-542.
    We use the notion of Borel generators to give alternative methods for computing standard invariants, such as associated primes, Hilbert series, and Betti numbers, of Borel ideals. Because there are generally few Borel generators relative to ordinary generators, this enables one to do manual computations much more easily. Moreover, this perspective allows us to find new connections to combinatorics involving Catalan numbers and their generalizations. We conclude with a surprising result relating the Betti numbers of certain principal Borel ideals to the number of pointed pseudo-triangulations of particular planar point sets.

  • On the h-vector of a lattice path matroid, Electron. J. Combin. 17 (2010), no. 1, Note 3, 6 pages.
    Stanley has conjectured that the h-vector of a matroid complex is a pure M- vector. We prove a strengthening of this conjecture for lattice path matroids by constructing a corresponding family of discrete polymatroids.

  • A convex-ear decomposition for rank-selected subposets of supersolvable lattices, SIAM J. Discrete Math. 23 (2009), no. 2, 1009-1022.
    Let L be a supersolvable lattice with nonzero Möbius function. We show that the order complex of any rank-selected subposet of L admits a convex-ear decomposition. This proves many new inequalities for the h-vectors of such complexes, and shows that their g-vectors are M-vectors.

  • Rim-finite, arc-free subsets of the plane (with J. Kulesza), Topology Appl. 124 (2002), no. 3, 475-485.
    We investigate properties of rim-finite subsets of the plane (those which have topological bases whose elements have finite boundaries), which are also arc-free.

  • Poset convex-ear decompositions and applications to the flag h-vector
    This is my PhD thesis, so most of the results here are contained in the papers above. By reading the results in this thesis, however, you get the additional benefit of several typos and errors.

  • Notes on the subposet lattice
    We demonstrate an EL-labeling on the lattice of all naturally labeled posets on [n], showing that this lattice is supersolvable, and that the Möbius function is zero unless the corresponding poset is of height 1 or 0.